Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Androgel prescribed for breast enlargement, belly fat and low libido. Causes drop in testosterone and rise in estrogen.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
yes please advise. i just went to my endocrinologist and he read my lab report from my second opinion consult with an internist. I was taking androgel but everytime I took 2.5 grams or more my testoterone level would drop and my estogen level would increase, last reading 257 testoterone 181 estrogen. Last rerading not on testosterone was 332 testoterone and less than 50 estrogen. The second opinion internist thought I should take arimidiex 1mg 3x a week and 200mg of compounded testteorne which is 4x what I was taking in andgroel pump. My endocrinolgist replied well before using testoterone I had normal testoterone level and normal estrogen. Because I have some mild breast enlargement, belly fat, and low libido androgel was prescribed. The endocrinologist did think the internits idea of using test. and arimidex to lower testoterone is solid but I face side effects that can be bad. I told him having used arimidx just one week, I get spiking of libido which lessens in time, have serious joint paint, and feel depressed. He said "well this really isn't my area maybe you should see a specialist in endo with more arimidex experience." I felt passed off and rejected here. He told me i can just see "this internist" but she does not do thyroid meds so I owuld have to see the endo anyway. So should I see a diffeerent endo, the same endo as now, the internist.?? And should I take arimidex? and is this dose correct?? and finally how long would I need to take it since the side effects are not nice?? Please be specific I need help with this.

ps the purpose of the arimidex and test. compound was to lower estrogen and increase testoterone, do I need to do this what should i do, i was just taking thyroid meds and androgel, cytomel does make me nervouse but levoxyl makes me depressed, arimidex definitely boosts libido but makes me depressed
Posted Tue, 24 Apr 2012 in Men Sexual Problems
 
 
Answered by Dr. Rahul Tawde 2 hours later
Hello,

Thank you for posting your query.

Tamoxifen an estrogen antagonist, anastrozole (Arimidex) an aromatase inhibitor, letrozole and dihydrotestosterone have been used for gynaecomastia (breast enlargement).

If gynaecomastia (breast enlargement) is the primary problem I would only use Arimidex 1mg/d.

Androgel can only be used for a short term in a patient with loss of libido if his hormonal parameters like testosterone and bioavailable testosterone are normal.

Androgel used for whatever purpose can increase breast enlargement if given alone. This can be prevented to some extent by combining with aromatase inhibitor like anastrozole. This is probably the reason for prescribing Arimidex with Androgel in your case. However this is not an established way of treatment. There is very limited experience with the combination treatment you are presently on.

I wouldn't recommend Androgel for belly fat and breast enlargement. If libido was the primary reason for prescription and your testosterone levels were normal before treatment, then the treatment has to be for short duration like 6 months. Likewise Arimidex will also be for the same duration.

Regarding the coprescription of Arimidex and its dosage it is your physician's personal preference and I have nothing against it nor do I feel there is any harm in taking the treatment for short duration like 6 months.

Whether you can continue to see the same endocrinologist or not is a diffcult question to answer without knowing the doctor himself and without knowing the complete details of the case from a doctor's perspective rather than from a patient's perspective.

I think you will need to stop both androgel and Arimidex after this short period and reevaluation of your hormonal parameters will have to be done.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Androgel prescribed for breast enlargement, belly fat and low libido. Causes drop in testosterone and rise in estrogen. 19 hours later
Ok thank you much, the arimidex was for breast elargment only so short term arimidexuse only seems appropriate. I did want to ask what to do for the belly fat, I take levoxyl 25mcg and cytomel 5mcg, I have a tsh of 1.41, good energy, but a ravenous appetite-is there something I can do here with the thyroid meds to improve weight. I already diet and work out. Maybe it is the cytomel increasing the appetite let me know and thanks again for such a a big help. XXXXXXX
 
 
Answered by Dr. Rahul Tawde 4 hours later
Hello again XXXXXXX

There is nothing much you can do with thyroid medications and cytomel 5mg wouldn't increase appetite significantly. You can contact your Endocrinologist for weight loss pills, they are quite effective. If belly is the only problem then you can also consider liposuction. But it is difficult to give any concrete suggestion without seeing the patient in person.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor